Psycho-Babble Medication Thread 561299

Shown: posts 1 to 10 of 10. This is the beginning of the thread.

 

stimulants

Posted by rainbowbrite on September 30, 2005, at 15:10:31

Could they have adverse affects on the heart?

Thanks

 

short answer: yes (nm) rainbowbrite

Posted by zeugma on September 30, 2005, at 16:28:16

In reply to stimulants, posted by rainbowbrite on September 30, 2005, at 15:10:31

 

Re: stimulants

Posted by Phillipa on September 30, 2005, at 18:39:05

In reply to stimulants, posted by rainbowbrite on September 30, 2005, at 15:10:31

Rainy, why do you need stimulants? Fondly, Phillipa

 

I agree with Zeugma (nm) zeugma

Posted by Sarah T. on September 30, 2005, at 23:58:00

In reply to short answer: yes (nm) rainbowbrite, posted by zeugma on September 30, 2005, at 16:28:16

 

Re: stimulants zeugma sarah t

Posted by gromit on October 1, 2005, at 1:48:53

In reply to Re: stimulants, posted by Phillipa on September 30, 2005, at 18:39:05

Ritalin actually lowered my BP and pulse, is there another reason stimulants would be bad for your heart besides that?

Thanks,
Rick

 

Re: stimulants Phillipa

Posted by rainbowbrite on October 1, 2005, at 8:43:57

In reply to Re: stimulants, posted by Phillipa on September 30, 2005, at 18:39:05

Hi Phillipa

I take them for adhd, but I wanted to know what effects they may have had on my heart.

 

Re: short answer: yes zeugma

Posted by rainbowbrite on October 1, 2005, at 8:44:39

In reply to short answer: yes (nm) rainbowbrite, posted by zeugma on September 30, 2005, at 16:28:16

do you know what sort of problems?

 

Re: short answer: yes

Posted by med_empowered on October 1, 2005, at 13:39:24

In reply to Re: short answer: yes zeugma, posted by rainbowbrite on October 1, 2005, at 8:44:39

hey! OK, stimulants **can** do damage to your heart--and your brain and pretty much everything else--when they are **heavily** abused. Remember how the hippies tried to stop the speed freaks in the 60s and 70s with the "speed kills" slogan? Well, a lot of the "speed freaks" who did die died b/c of cardiovascular stuff--heart attacks, strokes, that kind of thing. But..low-to-moderate dose, carefully monitored use of stimulants isn't usually a problem; from what I understand, some people are hyper-sensitive to stimulants, so even if they don't have pre-existing heart problems, normal therapeutic doses can cause problems for them...and there are a small number of deaths annually that are probably due to legitimate, as-directed use of amphetamines or ritalin. But...generally speaking, as long as people with pre-existing problems are ruled out, the patient avoids misusing the medication(s), other medications are carefully monitored (using tricyclics with amphetamines can, for instance, be problematic for some people), and the patient keeps up with usual exams--blood pressure, etc., it doesn't seem to be a big problem. I've read case reports of people on RX amphetamines for 30, 40 years (usually women given the meds for depression)...often, they're just as healthy as other people in their age groups (they just need amphetamines to avoid depression relapses). In some cases, though, there are reports of heart problems after long-term use...my guess would be that this would be common in those who abuse amphetamines, those who had pre-existing conditions or took additional medications, and in those with narcolepsy, since narcolepsy treatment sometimes requires unusually high doses of amphetamines. If you're worried...just have your blood pressure and what not checked, and keep up with the 6month-1year physical exam schedule...odds are, you'll be fine.

 

Re: short answer: yes med_empowered

Posted by rainbowbrite on October 1, 2005, at 18:23:34

In reply to Re: short answer: yes, posted by med_empowered on October 1, 2005, at 13:39:24

Hey! Thanks

 

Re: stimulants rainbowbrite

Posted by jerrympls on October 2, 2005, at 1:59:25

In reply to stimulants, posted by rainbowbrite on September 30, 2005, at 15:10:31

> Could they have adverse affects on the heart?
>
> Thanks

MOST definitely - and blood pressure too.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.